Endocrine Abstracts (2006) 11 P173

Pretibial Myxoedema: Is this a marker for occult thyroid ophthalmopathy?

B Bhattacharya, A Ullah, AJ McCulloch & AH Heald


Department of Endocrinology, Bishop Auckland General Hospital, Bishop Auckland, United Kingdom.


Introduction: Thyroid eye disease affects an estimated 400,000 people in the UK and for a sizeable minority this is an extremely unpleasant condition. Radioactive iodine treatment with I131 for thyrotoxicosis can cause sight-threatening flare-up of dysthyroid eye disease. Patients with dysthyroid eye signs should undergo specialist ophthalmology assessment prior to administration of I131.

Case history: A 56 year old gentleman presented with symptoms of thyrotoxicosis, atrial fibrillation and marked pretibial myxoedema but there were no dysthyroid eye signs or goitre. Free T4 was raised at 50.6 pmol/l (9–23) with TSH suppressed. Thyroid binding inhibitory immunoglobulin was 86 (0–10).

Treatment with Carbimazole restored normal thyroid function and he reverted to sinus rhythm. Elective treatment with 400MBq I131 was given to minimise the risk of relapse.

Three weeks after radioactive treatment the patient developed ophthalmoplegia, conjunctival injection and chemosis, though at no point was he hypothyroid. He was given high dose oral Prednisolone. He ultimately required radiotherapy to the left and right orbital areas given as 20 Gy in 10 fractions and subsequently corrective upper lid surgery. The eyes are now quiescent and his vision has returned to normal.

Discussion points: In the light of this case we suggest that pretibial myxoedema may be a marker of occult orbitopathy. If pretibial myxoedema is present, ophthalmological assessment prior to I131 therapy is recommended.

Article tools

My recent searches

No recent searches.